Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/health-conditions/f/arthritis/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at CommunityManagement@webmd.net

    Getting Off Prednisolone
    avatar
    mike201 posted:
    Hi Everyone. I have been taking Prednisolone for 18 months now with a dose range from 40 mg to 4.5mg per day. I have tried ten times to slowly get off the drug but when I get close to 5 mg things seem to go wild with flares and pain. I am currently on 10 mg along with other drugs like Arava and Enbrel. Does anyone know:

    1- how to replace Prednisolone with a substitute less harmful drug?

    2 - how to break the 4.5 mg barrier

    Prednisolone and its friend Prednisone is an awful drug with very nasty long term side effects. Thanks, Mike
     
    avatar
    SureHope responded:
    Hey Mike I just found this...still looking but hopefully this helps...

    http://themedicalpost.net/2010/05/30/deflazacort-can-it-substitute-prednisolone/

    ~Surehope
     
    avatar
    SureHope responded:
    Also found these:Non-traditional methods type links

    http://www.shirleys-wellness-cafe.com/steroids.htm

    This is about Prednisone more so than Prednisolone but since they're pretty similar:
    http://www.ehow.com/way_5220396_herbal-alternatives-prednisone.html
     
    avatar
    xperky responded:
    Hi Mike. It sure is a difficult thing to do. I was on prednisone for a year and had to keep bumping it up every time I took it down.

    I finally went to an endocrinologist. He checked my body to determine if I was still producing my own version of prednisone (cortisol?). That's important. Then he gave me instructions to reduce by small amounts every week or two. Towards the end of the taper I stayed at low levels for up to a month to let my body adjust.

    I must admit, the pain came back. But, I knew I needed to deal with it as best I could for my future. At least I was better than when I went on the prednisone.

    Good luck to you. I hope some of the suggested herbal approaches help with your taper. Let us know! I'm sure there are many people here who will have to taper off steroids sooner or later, and any info could be helpful.
     
    avatar
    mike201 replied to SureHope's response:
    Thanks SureHope. A very useful article. Mike
     
    avatar
    mike201 replied to SureHope's response:
    Yes, the issue is how does one raise this with a traditional rheumatologist? I see him in two days so with raise it and see what the reaction is. Many thanks, Mike
     
    avatar
    mike201 replied to xperky's response:
    Thanks Xperky. I note your comment about monthly steps being useful. I will try this as I just have to get off this horrible drug. Thanks, Mike


    Helpful Tips

    prednisolone may be more effective than prednisone in some patientsExpert
    Rarely I will find a patient who is not getting the response I would expect with prednisone. In those patients, I will sometimes prescribe ... More
    Was this Helpful?
    36 of 40 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.